Infant is Administered Excessive Dosage of Epinephrine for an Anaphylactic Reaction

Dr. Faiza Jibril

Written by
— Updated on February 14, 2017

This case involves a male patient who had an anaphylactic reaction to cashew nuts. Initial management included Benadryl and steroids.  The patient’s condition deteriorated and the decision to administer epinephrine was made.  The nurse started an IV and the physician gave orders for a specific dosage of epinephrine.  There was some uncertainty as to the exact dosage necessary.  As a result, the patient was given 1 mg.  The infant immediately became tachycardic in the 180s.

Question(s) For Expert Witness

  • What is the proper treatment for anaphylaxis in an infant?

Expert Witness Response

Anaphylaxis is a potentially fatal disorder, especially in an infant as they are more sensitive to medication dosages and can often suffer from drug toxicity more readily. The above physician misunderstood the dosing schedule of epinephrine. For an infant, the appropriate dosing regime is 0.01 mg per kg. Therefore, by giving 1 mg of epinephrine, the patient received nearly three times the recommended dose. Some of the side effects of epinephrine include tachycardia, which is portrayed in this case. Situations like these can be avoided by double checking the dosage with the nurse and reading aloud the medication before administering it to the patient.

Contact this expert witness

Find an Expert Opinion Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY